Immune-mediated drug hypersensitivity reactions are most frequently encountered with nevirapine, efavirenz (both NNRTIs), darunavir (a PI) and abacavir (a NRTI). Despite immune-mediated hypersensitivity reactions occurring at a higher rate in HIV-infected patients than in the general population, pathogenic mechanisms remain largely unknown, though are postulated to result from the interaction of HIV-related, patient (genetic) and drug factors. Of these, genetic factors have most clearly been demonstrated for abacavir and nevirapine. Abacavir hypersensitivity syndrome is now rarely seen due to widespread HLA-B*57:01 screening; however, it represented a distinct clinical entity without another drug correlate. For antiretroviral drugs other than abacavir, immune-mediated drug hypersensitivity reactions predominantly present with a delayed maculopapular exanthema (MPE), though greater severity systemic drug hypersensitivity syndromes, such as Drug Rash with Eosinophilia and Systemic Symptoms (DRESS), Stevens-Johnson Syndrome (SJS) and toxic epidermal necrolysis (TEN) may occur.
The most extensively described drug hypersensitivity reaction in HIV patients is the abacavir hypersensitivity syndrome, which was initially identified in the pre-marketing phase of abacavir development. It was observed most frequently in people of European ancestry and subsequently shown to be strongly associated with carriage of HLA-B*57:01.31 Rare reports of severe cutaneous adverse drug reactions (i.e. DRESS) have also been reported with raltegravir (an integrase strand inhibitor)32-35 and some other antiretrovirals.
Antiretroviral drugs that cause a severe cutaneous adverse drug reaction (SCAR) in HIV patients may also do so if given to non-HIV-infected persons, though less frequently than in HIV patients. For nevirapine, severe immunologically-mediated reactions were seen in non-HIV-infected individuals given this drug as post-exposure prophylaxis for HIV infection.36 In view of this and the correlation of nevirapine-associated SCAR and hepatitis with high CD4+ T-cell counts, its use was subsequently avoided in non-HIV-infected individuals, as well as in HIV-infected individuals with CD4+ T cell counts >400/mL.
Mild-moderate delayed drug hypersensitivity reactions
Cutaneous adverse drug reactions resulting in a MPE are reported to be 100 times higher in HIV-infected people than in the general population.37 MPE, typically presenting as a delayed onset benign rash between several days and 8 weeks after exposure to the drug, or as a skin rash occurring or intensifying greater than 6 hours from dosing, are not infrequent when commencing combination ART.38 Drug causality may be difficult to ascertain when antiretroviral drugs and other medication are used in combination. In the absence of severe features (e.g. persistent fever, blistering, mucosal involvement, derangement of internal organ function [liver, kidney]), or moderate to severe rash covering >50% of body surface area (BSA), therapy may be continued with close observation. Efavirenz most commonly induces an MPE and can be apparent in a photosensitivity distribution, showing annular erythema without severe features.39 This typically does not progress to a SCAR and can occur in 10% or more of individuals and typically treatment can continue uninterrupted with symptomatic therapy as necessary.
Non-antiretroviral drug hypersensitivity reactions in people with HIV infection
It is important to note that there is an increased risk of drug hypersensitivity reactions with drugs that may be used concomitantly with antiretroviral drugs in people with HIV infection, particularly trimethoprim-sulfamethoxazole (TMP-SMX).40 The mechanism for this is still unknown; however, the reactions to TMP-SMX that occur early in HIV therapy are frequently not durable and are amenable to either direct oral provocation41,42 or desenstiization.43-47 Although some reports raised concerns about cross-reactivity between TMP-SMX and darunavir, due to the sulphonamide moiety shared between both drugs, this has proven to be unimportant. The licensing trials for darunavir in fact did not exclude individuals with a history of sulfa antimicrobial allergy.48 Cross-reactivity between TMP-SMX and dapsone has also been reported49 with early reports suggesting an incidence of up to 40%.50 However, true immune mediated cross-reactivity is rare when non-immune mediated reactions to dapsone are excluded.51 Dapsone should not be avoided in patients with mild-moderate delayed hypersensitivities to antimicrobial sulfonamides.41, 52-53 An approach to sulfa antibiotic allergy in people with HIV infection is provided in Figure 1.
Penicillin allergy is also reported in people with HIV infection and this has implications for the treatment of infections by commonly encountered pathogens, including Treponema pallidum (syphilis), Streptococcus pneumoniae and staphylococci, where the preferred therapy is benzathine penicillin, benzylpenicillin and semi-synthetic penicillins, respectively. However, more than 85% of people reporting a penicillin allergy are negative on formal testing54 and, therefore, active “delabelling” of patients at HIV diagnosis is likely to be beneficial for treatment of sexually transmissible infections and common community-acquired infections that might occur in the future.
The most commonly encountered cutaneous adverse drug reactions requiring treatment or hospitalization are noted below (adapted from Olteanu C et al 55):
- Phenotypes: MPE, SJS, TEN, DRESS, annular erythema and photoallergic reactions, drug induced liver disease (DILI)
- Incidence: MPE (up to 20%), SJS/TEN: 0.1%
- Concurrent anti-tuberculosis drugs
- Phenotypes: MPE, DRESS, SJS, TEN, fixed drug eruption (FDE), lichenoid reactions, DILI, drug induced kidney disease (DIKI)
- Incidence: 5-20%
- Phenotypes: MPE, SJS, TEN, DRESS, FDE, acute generalized exathematous pustulosis (AGEP), urticaria (delayed or immediate), cytopenias and DILI
- Incidence: MPE (up to 30-40%), SJS/TEN 8%, DRESS 6%
- Phenotypes: FDE, DRESS, SJS/TEN, DILI
- Incidence: rare